Arizona, 2017

Dust Storm in Arizona, July 9, 2017

July 9, 2017 · NWS PSR · 1 event in 1 county or zone

Scattered thunderstorms developed in the area around Tucson during the afternoon hours on July 9th and the storms generated strong gusty outflow winds in excess of 40 mph. The winds moved to the north and spread over the central deserts, resulting in areas of dense blowing dust; one of the communities that was most affected by the dense blowing dust was Casa Grande.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered thunderstorms developed in the area around Tucson during the afternoon hours on July 9th and the storms generated strong gusty outflow winds in excess of 40 mph. The winds moved to the north and spread over the central deserts, resulting in areas of dense blowing dust; one of the communities that was most affected by the dense blowing dust was Casa Grande. Dust storm conditions were reported at the Casa Grande Municipal Airport as visibilities lowered to one eighth of a mile shortly after 1900MST. No injuries or accidents were reported as a result of the dust storm despite the very hazardous driving conditions that were produced by the sharply restricted visibilities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 9, 2:41 PM MST, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 9, 2:41 PM MST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
241 PM MST Sun Jul 9 2017

.SYNOPSIS...
Near normal temperatures are expected through next week as high
pressure remains positioned over the Great Basin. Thunderstorms
will be possible over the higher terrain and parts of the lower
deserts of south- central and southwest Arizona each day. Areas of
blowing dust and strong winds will likely accompany any
thunderstorms that develop.

&&

.DISCUSSION...
Noticeably cooler out there today with temperatures only in the
lower to mid 100s. This could be the first day with below normal
high temperatures since June 14th. The cooler temperatures are
mainly due to the influx of low-level moisture (with widespread
dewpoints in the 50s and 60s) and the weakening Four Corners High.
The high has also meandered to the east slightly, which has
resulted in a stronger southerly component to the flow than in the
past few days. Latest mesoanalysis indicates that east-southeast
winds around 15kt are present across southeastern Arizona, which
is favorable for blowing dust across south-central Arizona.

Latest radar imagery shows robust convection developing across
southeastern Arizona and given the signal for potential dust, a
Blowing Dust Advisory has been issued for the area between Tucson
and Phoenix. Meanwhile, national and local CAMs have depicted a
wide variety of solutions with regard to the coverage and timing
of convection across Arizona this afternoon. General consensus is
that activity will propagate northwestward out of southeastern
Arizona within the mean flow. Increasing moisture convergence from
activity along the Mogollon Rim (as suggested by the latest
experimental HRRR and U of A WRF-GFS) portends an increase in
activity across the Phoenix area this evening. However, latest
ACARS flights also indicate a few relatively warm layers below the
LFC, which would inhibit activity without the presence of a
strong outflow boundary. Bottom line is that guidance again
supports isolated to scattered thunderstorms across south-central
Arizona this evening, though the potential for dust is higher than
for measurable rain.

&&

.PREVIOUS DISCUSSION...
A broad anticyclone will remain north of the region through most
of next week, meaning the Southwest will remain firmly entrenched
in a moisture-rich air mass. Each day this upcoming week will have
the potential to be active given the favorable environmental
parameter space, but as is typical for this time of year,
thunderstorm potential will be greatly affected by mesoscale
features and evolution. There does seem to be increasing model
consensus that an easterly wave may affect the region next
weekend, and may bring the richest moisture of the year so far to
the Southwest. While uncertainty is still high this far out, it
will bear watching as heavy rainfall potential could increase.
Temperatures are expected to remain consistent throughout the week
as well, near or slightly above seasonal normals.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Westerly oriented (at times varying between SW to NW) surface
winds will persist through the late afternoon while storms build
northeast and southeast of Phoenix. Storm coverage and volume so
far this afternoon is leaning towards development of outflow winds
between Tucson and Phoenix, switching Phoenix-area winds to south-
southeasterly with gusty and possibly dusty conditions. Hi-res
guidance indicate arrival into the Phoenix area sometime 01-03z
and most TAFs reflect arrival around 02z. If multiple outflows
move through and intersect around the Phoenix area, iso to sct
storms may develop but confidence in that happening is mostly low
attm. Include VCSH with the outflow driven wind switch for any
radar activity developing along and just in the wake of the
outflow. Southeasterly winds to hold into the overnight and may
switch back to southerly by early Monday AM.

Southeast California/Southwest Arizona including KIPL and KBLH:
Conditions will continue to clear with light showers lingering
over the mountains west of Imperial. Afternoon and evening storm
activity will focus east across Arizona, with debris clouds
drifting westward overnight. Hi-res model forecasts point to
storms entering La Paz county and continuing towards the CO River
and added mention for VCSH in KBLH at 06z. Winds will generally
trend towards southerly headings, but at time may have more
variable and light headings.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...

Wednesday through Sunday:

High pressure ridging aloft over the region will likely limit most
convective activity to the high terrain north and east of Phoenix
during the Wednesday/Thursday timeframe, with just isolated
showers/storms making their way into the lower deserts of South-
Central AZ during the afternoon/evening hours. Some increase in
convective activity can then be expected from Friday onward into
next weekend as the main upper-level high center shifts off to the
north, allowing an increase of monsoon moisture to seep into the
region from Mexico. Temperatures to remain near, or slightly above
normal through the period. Minimum humidities to fall into the 15-30
percent range each day with fair-good overnight recoveries. Winds to
mainly follow typical diurnal trends (outside of thunderstorms).

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 8 PM MST this evening for AZZ540-543-
     544-546-548>551-553>555-559.

CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Rogers
AVIATION...Nolte
FIRE WEATHER...Percha

In the hours before

Special weather statement, Jul 9, 3:13 PM MST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
313 PM MST SUN JUL 9 2017

AZZ558-560-092245-
San Carlos AZ-Pinal/Superstition Mountains AZ-
313 PM MST SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 345 PM MST...

At 312 PM MST, Doppler radar was tracking a strong thunderstorm near
Cutter, or near Globe, moving northeast at 15 mph. This includes
Highway 77 and Highway 70.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Globe.

LAT...LON 3317 11071 3333 11082 3335 11076 3334 11072
      3338 11072 3339 11070 3326 11054
TIME...MOT...LOC 2212Z 234DEG 12KT 3332 11073

AD
Special weather statement, Jul 9, 4:10 PM MST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
410 PM MST SUN JUL 9 2017

AZZ560-562-563-100000-
Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ-
410 PM MST SUN JUL 9 2017

...SPECIAL WEATHER STATEMENT...

At 409 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Claypool, or 8 miles northeast of Globe, moving
southwest at 10 mph. This includes Highway 60 north of Globe.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Globe and Central Heights-Midland City.

LAT...LON 3333 11078 3334 11080 3356 11089 3360 11066
      3345 11058
TIME...MOT...LOC 2309Z 067DEG 8KT 3351 11072

AD

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Central Deserts

When
July 9, 6:55 PM MST to 8:00 PM MST
Where
Central Deserts forecast zone
Reported by
AWOS

Strong thunderstorms developed in the Tucson area during the late afternoon on July 9th and they produced gusty outflow winds in excess of 40 mph which spread northward and into the central deserts during the evening hours. The gusty winds resulted in dust storm conditions in the Casa Grande area and a Dust Storm Warning was issued for the area at 1854MST. The warning remained in effect through 2000MST. At 1912MST, the AWOS weather station at the Casa Grande Municipal Airport measured visibility at 1/8 of a mile due to dense blowing dust. Additionally, at 1914MST a trained spotter 7 miles north of Casa Grande reported a dust storm with visibility down to 1/4 of a mile in blowing dust. Fortunately, no accidents or injuries were reported due to the severely restricted visibilities.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708269.